Am Fam Physician. 1998;58(5):1070
to the editor: In the article written by Drs. Cupp and Tracy1 on cytochrome P450 enzymes, the first illustrative case describes a patient who developed dry mouth, dizziness and prolongation of the prothrombin time after paroxetine and then fluoxetine were added to her medication regimen, which included amitriptyline and warfarin.
Presumably the patient's dry mouth and dizziness were related to a drug interaction between paroxetine and amitriptyline; however, what was the reason for the prolonged International Normalized Ratio (INR)?
in reply: We appreciate Dr. Liu's question concerning the cause of the prolonged International Normalized Ratio (INR) in the patient described in the illustrative case.A section of the text that would have explained this drug interaction was omitted from the final version of the manuscript at the suggestion of a reviewer who thought it would be “confusing to clinicians.” However, we feel, as does Dr. Liu, that this interaction warrants an explanation.
In the case presented in our article, the addition of fluoxetine, a CYP3A inhibitor, to the medication regimen of the patient was the likely cause of the increase in the INR. There is also limited information that suggests fluoxetine is a CYP2C9 inhibitor3; thus, it is an inhibitor of the more potent S-enantmer.
Despite case reports of a drug interaction between fluoxetine and warfarin,4 results of a pharmacokinetic study5 did not support a clinically significant interaction. Physicians may or may not see a change in the INR of a patient when a CYP3A inhibitor is added to warfarin therapy. The propensity for a clinically significant interaction might be influenced by interindividual activity of CYP3A, or by other medications taken by the patient that inhibit other warfarin metabolic pathways.